Skip to Content

Hello, I am wondering why you gain weight on effexor. Is there a medical reason???

Responses (5)

Anonymous 30 Nov 2012

Hello,

Weight gain is not listed as a side effect, however changes in appetite or weight is listed:

Two aspects; depending on your metabolism, it can either increase your appetite therefore the weight gain or the contrary depending on how you organism reacts to Effexor.
Remember they are possible side effects, maybe you will experience them or maybe you will not.
In my case I take my fair share of medications, all of them have one thing in common as a possible side effect: increased appetite=weight gain, I am 44 male and have never experienced weight gain.

Effexor Side Effects

Metabolic side effects have included weight loss (3%).

A recent short-term study (6 weeks) has reported an average weight loss of 2 to 3 pounds in patients treated with venlafaxine.

https://www.drugs.com/sfx/effexor-side-effects.html

Take care,

maso.-

Anonymous 30 Nov 2012

"The role of most antidepressants is still largely unknown, but some research suggests that antidepressants can affect metabolism. A study published in "L'Encephale" reviewed the past research on different psychotropic drugs and how they interact with metabolism. Researchers speculate that anti-depressants, including Effexor, might interfere with central nervous functions that regulate energy balance. The research also speculates that some anti-depressants decrease the resting metabolic rate. However, the researchers indicate that more studies need to be done on metabolism and anti-depressants to learn the exact role medication plays in the metabolic process."

Source: www.livestrong.com/article/522501-effexor-weight-gain-metabolism/

To lose the weight:

Perhaps (with a lot of will power) you could try eating a heart-healthy diet.

Pansy404 30 Nov 2012

The drug manufacturer will not admit there is weight gain with this drug, but I have read so much that people gain weight.

I know it does increase my appetite, and I find myself eating a lot of carbohydrates, which of course, makes me gain weight.

There may be a medical reason. I have googled this subject, and metabolism does seem to come into it. Some people gain on Effexor, others don't. I feel, however, that most people on Effexor are unhappy about their weight gain. I find it takes a lot of willpower to eat sensibly. That is the answer.

Anonymous 30 Nov 2012

"The role of most antidepressants is still largely unknown, but some research suggests that antidepressants can affect metabolism. A study published in "L'Encephale" reviewed the past research on different psychotropic drugs and how they interact with metabolism. Researchers speculate that anti-depressants, including Effexor, might interfere with central nervous functions that regulate energy balance. The research also speculates that some anti-depressants decrease the resting metabolic rate. However, the researchers indicate that more studies need to be done on metabolism and anti-depressants to learn the exact role medication plays in the metabolic process."

Source: www.livestrong.com/article/522501-effexor-weight-gain-metabolism/

To lose the weight:

kittenkan 30 Nov 2012

With this medication it slows down ur metabolism which is why you gain weight on the medication

kaismama 30 Nov 2012

I too find I crave carbs. I have always liked sweets, but this is more a drive for it. I don't have an increased appetite, I just eat the wrong things. I have a heck of a time with my weight, however I always had to watch it, so how much is me and how much is the effexor I can't say.

Pansy404 30 Nov 2012

I am just the same as you. I tell myself to eat healthily, and do a lot of the time, then the craving for carbs comes, and I just have to satisfy it. I know I could lose weight if I really tried, but I have no willpower. But I say to myself I would rather be overweight then have the terrible depression and anxiety that I suffer if I do not take Effexor.

kaismama 30 Nov 2012

I agree with you on that one Pansy. I don't ever want to go back to the dark place again.

mom2ss 6 Sep 2015

Effexor has made me gain weight but I don't have cravings for sweets. I'm very limited to carb intake bc I'm allergic to grains.
I talked to my Dr about my weight and he agreed that it's the Effexor.
My problem is that I can't go back to having anxiety. Effexor is a nightmare to get off so I'm feeling trapped

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions